Alert archive / Kansas / Red Flag Warnings in 2017

Red Flag Warning 15, NWS Wichita, KS

November 20, 201716 counties in Kansas

NWS Wichita, KS issued this red flag warning at Nov 20, 2017, 9:08 AM CST for 16 counties in Kansas. It took effect at Nov 20, 2017, 11:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 20, 2017, 9:08 AM CST (15:08 UTC)
In effect from
Nov 20, 2017, 11:00 AM CST
Expired
Nov 20, 2017, 4:59 PM CST
In force
6 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harvey County, KS, Labette County, KS, Marion County, KS, Montgomery County, KS, Neosho County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 96 km from the middle of the area, began a volume at 15:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 3.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2607 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

826 
WWUS83 KICT 201508
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
908 AM CST Mon Nov 20 2017

KSZ070>072-094>096-098>100-210000-
/O.NEW.KICT.FW.W.0001.171120T1700Z-171121T0000Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
908 AM CST Mon Nov 20 2017

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 070...071...
072...094...095...096...098...099 AND 100...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
until 6 PM CST this evening.

* Extreme Grassland Fire Danger...Will impact southeast Kansas
  this afternoon.

* Winds...South 25 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 23 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
2 follow-up statements
911 
WWUS83 KICT 201819
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
1219 PM CST Mon Nov 20 2017

KSZ052-053-068-069-083-092-093-210000-
/O.EXA.KICT.FW.W.0001.000000T0000Z-171121T0000Z/
Marion-Chase-Harvey-Butler-Sedgwick-Sumner-Cowley-
1219 PM CST Mon Nov 20 2017

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 052...053...
068...069...083...092 AND 093...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
until 6 PM CST this evening.

* Extreme Grassland Fire Danger...Will impact locations generally
  along and east of I-135 this afternoon.

* Winds...Southwest 25 to 35 mph with gusts up to 40 mph.

* Relative Humidity...As low as 21 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ070>072-094>096-098>100-210000-
/O.CON.KICT.FW.W.0001.000000T0000Z-171121T0000Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
1219 PM CST Mon Nov 20 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 070...
071...072...094...095...096...098...099 AND 100...

* Extreme Grassland Fire Danger...Will impact locations generally
  along and east of I-135 this afternoon.

* Winds...South 25 to 35 mph with gusts up to 40 mph.

* Relative Humidity...As low as 21 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
501 
WWUS83 KICT 202259
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
459 PM CST Mon Nov 20 2017

KSZ052-053-068>072-083-092>096-098>100-210000-
/O.CAN.KICT.FW.W.0001.000000T0000Z-171121T0000Z/
Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
459 PM CST Mon Nov 20 2017

...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER FOR FIRE WEATHER ZONES 052...053...068...069...070...071...
072...083...092...093...094...095...096...098...099 AND 100...

The National Weather Service in Wichita has cancelled the Red
Flag Warning.

Diminishing southwest winds will lead to the grassland fire danger
decreasing for the the evening hours. A few gusts to 30 mph may 
still be possible until sunset, so outdoor burning is still 
strongly discouraged for the early evening hours. 

$$

Ketcham

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Nov 20, 5:41 AM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Nov 20, 5:41 AM CST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
541 AM CST Mon Nov 20 2017

.SHORT TERM...(Today through Wednesday night)
Issued at 245 AM CST Mon Nov 20 2017

Tranquil weather conditions are anticipated across our forecast
area as we look ahead at the busy travel week leading up to
Thanksgiving day and the weekend following.

Above normal temperatures will prevail again today and tonight
before another cold front ushers in more seasonable air on Tuesday.
Other than a transient period of mid clouds, quite weather
conditions are anticipated with the frontal passage.

A ridge of high pressure at the surface will sink southward across
the region on Tue night and early Wed bringing much drier air and
light winds with more seasonable temperatures for late Nov. Return
flow is expected across central KS on Wed helping to drive
temperatures to near 60 while much of eastern KS will see highs
in the mid and upper 40s.

.LONG TERM...(Thursday through Sunday)
Issued at 245 AM CST Mon Nov 20 2017

Moderating temperatures are anticipated on Thu-Fri with dry
weather conditions and highs in the 60s and 70s. Another cold
front will arrive late Fri into early Sat bringing more seasonable
air back into the area with highs in the 50s on Sun.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 541 AM CST Mon Nov 20 2017

VFR conditions are forecast at all sites throughout the period.
Gusty southwest winds are expected during the daylight hours. A
cold front will move through KRSL/KSLN and KGBD late in the period
with a wind shift and possibly some some mid clouds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    65  43  57  26 /   0   0   0   0
Hutchinson      67  41  55  23 /   0   0   0   0
Newton          64  42  53  23 /   0   0   0   0
ElDorado        64  43  56  25 /   0   0   0   0
Winfield-KWLD   65  42  58  26 /   0   0   0   0
Russell         70  40  53  24 /   0   0   0   0
Great Bend      70  40  54  24 /   0   0   0   0
Salina          67  40  53  23 /   0   0   0   0
McPherson       67  41  54  22 /   0   0   0   0
Coffeyville     64  42  60  26 /   0   0   0   0
Chanute         62  42  56  24 /   0   0   0   0
Iola            62  42  55  24 /   0   0   0   0
Parsons-KPPF    63  42  58  25 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...PJH
Hazardous weather outlook, Nov 20, 5:17 AM CST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
517 AM CST Mon Nov 20 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-211130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
517 AM CST Mon Nov 20 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

The grassland fire danger index will rise into the very high
category across much of the area this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A very high grassland fire danger is expected across parts of
south central Kansas and the Flint Hills on Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 12:20 PM CSTWind AdvisoryICTButler, Chase, Cowley, Elk, Greenwood, Harvey and 4 more5 hr

Nearby

Red Flag Warnings in Kansas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.